Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 125, NWS Charleston, WV

August 27, 2003Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 27, 2003, 1:38 PM EDT for Perry County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 1:38 PM EDT (17:38 UTC)
Expired
Aug 27, 2003, 2:15 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Perry County, OH

The radar

The Cincinnati radar (KILN), 124 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2457 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 271738
SVRRLX
OHC127-271815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
136 PM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTHEAST OHIO...

* UNTIL 215 PM EDT...

* AT 123 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
  SEVERE THUNDERSTORM TO THE WEST OF PERRY COUNTY MOVING EAST AT
  30 MPH.  STRONG WINDS CAN BE EXPECTED WITH THIS STORM.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...NEW LEXINGTON...PERRY
  STATE FOREST...SHAWNEE AND SOMERSET.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3973 8274 3961 8257 3957 8207 3981 8206
          3997 8242

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 10:20 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 27, 10:20 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1020 AM EDT WED AUG 27 2003

*********************************************************************
1020 AM EDT WED AUG 27 2003

ONLY REAL CHANGE FOR THE AFTERNOON WILL BE TO ADD SLIGHT CHANCE TO
AREAS ALONG AND SOUTH OF I-64.  FEEL THAT WITH OUTFLOW BOUNDARIES
FLYING AROUND FROM MORNING CONVECTION...PLUS A WEAKER CAP...STORMS
CANNOT BE RULED OUT ANYWHERE TODAY.

TEMPS LOOK OK...BUT DID OPEN UP A FEW RANGES IN THE LOWLANDS.  CRW
ALREADY TO 80.  90 STILL LOOKS GOOD FOR A HIGH...AT LAST...UNLESS
MORE CLOUDS FORM OR A SHOWER HITS THE AIRPORT.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

CL

*********************************************************************
315 AM EDT WED AUG 27 2003

TODAY AND TONIGHT...
DUE TO SUPERCOMPUTER PROBLEMS TRADITIONAL MODELS WERE NOT RUN
TONIGHT BUT RATHER THE MM5 IN PLACE OF ETA AND UKMET IN PLACE OF GFS.

LATEST SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY ACROSS SOUTHEAST IOWA
BACK THROUGH NORTHERN ILLINOIS INTO SOUTHERN MICHIGAN.  THIS IS
FURTHER NORTH THAN PREVIOUS MODELS PLACED IT AND THERE IS NOT MUCH
FORCING TO PUSH IT VERY FAR SOUTH DURING DAY FROM WHAT I SEE.
HOWEVER...MODELS CONTINUE TO SHOW THIS FRONT MOVING INTO OUR
NORTHERN FORECAST AREA BY LATE AFTERNOON.  AM A BIT SKEPTICAL THAT
IT WILL ACTUALLY MAKE IT THAT FAR SOUTH BUT WITH OUTFLOW BOUNDARIES
LEFTOVER FROM TONIGHTS CONVECTION AND WEAKENING OF THE CAP ACROSS
THE NORTH...HAVE KEPT CHANCE POPS ACROSS NORTH.  THINKING PRECIP
WILL BE MAINLY IN LATE AFTERNOON AS CAP WEAKENS AND PEAK HEATING
OCCURS WITH ADDITIONAL SUPPORT FROM APPROACHING FRONT.  ORIENTED
POPS NORTH TO SOUTH PARALLEL TO CAP AND KEPT PRECIP CONFINED TO
NORTH OF HTS-CRW-BKW LINE.  AS LATE AFTERNOON/EVENING CONVECTION
FIRES AND FRONT SLIPS SOUTH...GRADUALLY INCREASE POPS FURTHER SOUTH
AND CARRY CHANCE OVERNIGHT EVERYWHERE.

THINK TEMPERATURES TODAY WILL AGAIN BE VERY WARM IN THE HTS-CRW
CORRIDOR AND CHARLESTON COULD FINALLY HIT THE ELUSIVE 90 DEGREE MARK.

THURSDAY THROUGH TUESDAY...
AVAILABLE EURO AND NOGAPS MODELS CONTINUE THE TREND OF INITIAL FRONT
EITHER WASHING OUT OR LIFTING BACK NORTH EARLY THURSDAY. SMALL
CHANCE OF CONVECTION IS STILL THERE THURSDAY AND FRIDAY WITH
POSSIBLE LEFT OVER BOUNDARIES IN THE MOIST AND CONDITIONALLY
UNSTABLE ATMOSPHERE. MODELS ALSO CONTINUE THE TREND OF MOVING NEXT
MUCH STRONGER COLD FRONT INTO THE REGION FRIDAY NIGHT AND
SATURDAY...AND THEN HANGING AROUND INTO EARLY NEXT WEEK AS FLOW
ALOFT BECOMES PARALLEL TO THE FRONT. SO A WET WEEKEND INTO EARLY
NEXT WEEK STILL LOOKS VALID WITH HEAVY RAINS POSSIBLE. FRONT SHOULD
OOZE THROUGH MOST OF THE AREA BY SUNDAY BEFORE STALLING...WITH MUCH
COOLER TEMPERATURES BEHIND THE FRONT. SINCE SCENARIO HAS NOT REALLY
CHANGED...LITTLE CHANGE TO TEMPERATURE FORECASTS.

HC/JMV
*********************************************************************
935 PM EDT TUE AUG 26 2003

WILL UPDATE FOR WINDS TONIGHT AND SEVERE THUNDERSTORM WATCH.

RPY
*********************************************************************
420 PM EDT TUE AUG 26 2003

UPDATING TO REMOVE SEVERE THUNDERSTORM WATCH FROM EXTREME NORTHWEST
COUNTIES.

CL
*********************************************************************
332 PM EDT TUE AUG 26 2003

TONIGHT AND WEDNESDAY...

WATCH CONTINUES TILL 6PM THIS EVENING...ONLY EXPECT A FEW STORMS AT
MOST ACROSS THE WATCH AREA.

HEIGHTS BEGIN TO FALL OVERNIGHT AS FRONTAL BOUNDARY SINKS VERY
SLOWLY SOUTHWARD.  MCS SYSTEMS THAT MISSED US LAST NIGHT MAY SCRAPE
OUR NORTHERN COUNTIES TONIGHT...STICKING WITH CHANCE POPS TO THE
NORTH AND SLIGHT CHANCE TO THE SOUTH.  WOULD EXPECT SEVERE THREAT TO
DIMINISH WITH STABILIZATION OVERNIGHT.

AS BOUNDARY SINKS SOUTH ON WEDNESDAY PRECIP CHANCES WILL FOLLOW IT.
CAP WEAKENS TOMORROW AND LOOKS TO BREAK TOMORROW AFTERNOON ACROSS
ALL AREAS.  WILL KEEP SLIGHT CHANCE IN THE FAR SOUTH AND A 30 OR 40
POP ELSEWHERE.  SEVERE POTENTIAL TOMORROW REMAINS...ESPECIALLY
ACROSS THE NORTH...WITH HIGH INSTABILITY AND DECENT WIND SHEAR.

TEMP GRIDS MAINLY JUST TWEAKED...DECENT AGREEMENT WITH MOS AND ISC.

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
MODELS CONTINUE TO SHOW WEAK FRONTAL BOUNDARY WEAKENING ACROSS NRN
WV AND SE OH THURSDAY MORNING.  THE FRONT SHOULD THEN WEAKEN AS THE
NEXT SYSTEM FROM THE PLAINS MOVES EASTWARD INTO THE GREAT LAKES LATE
THURS NIGHT INTO EARLY FRI MORNING.  THE WARM FRONT SHOULD REFORM
NORTHWARD.  FOR THURSDAY...MOISTURE SHOULD BE DEEPER FROM HTS AND
CRW SWD.  THUS WOULD EXPECT A BETTER CHANCE FOR DIURNAL SHOWERS IN
THAT AREA WHILE FURTHER NORTH...A LITTLE DRIER AIR ALOFT MAY HELP
KEEP SHOWERS MORE ISOLATED.

BY FRIDAY...NEXT SYSTEM BEGINS TO APPROACH WITH DEEPER MOISTURE
MOVING UP FROM THE SOUTH.  BUT WITH THE FRONT STILL TO THE
WEST...LIFTING MECHANISM IS STILL ABSENT FOR ORGANIZED CONVECTION.
STILL EXPECT DECENT DIURNAL SHOWER AND THUNDERSTORMS HOWEVER.  THE
MODEL DO DIFFER A LITTLE ON THE TIMING OF THE FRONT FOR FRIDAY AND
FRIDAY NIGHT.  THE GFS IS VERY AGGRESSIVE AND LOOKS TO BE ON THE
FAST SIDE BY 6 TO 12 HOURS.  THE ETA TIMING AT 84 HOURS LOOKS A
LITTLE BETTER.

FOR TEMPERATURES...GUIDANCE FAIRLY WELL CLUSTER AROUND PREVIOUS
FORECAST NUMBERS...THUS VERY LITTLE CHANGED IN TEMPERATURES THROUGH
FRIDAY.  THE MAV NUMBERS WERE PREFERRED OVERALL.  FOR FRIDAY DID
RAISE VALUES CLOSER TO GUIDANCE...BUT WILL HAVE TO WATCH CLOUD
DEVELOPMENT AS IT COULD BE COOLER.  FOR FRIDAY NIGHT...KEEP READINGS
ABOVE GUIDANCE WITH SLOWER FRONTAL TIMING.

SATURDAY THROUGH TUESDAY...

RIDGING OVER ATLANTIC OFF SE COAST ALONG WITH TROUGH DROPPING DOWN
IN CENTRAL U.S. WILL MEAN ONLY A SLOW EASTWARD PROGRESSION OF THE
FRONTAL SYSTEM.  DONT EXPECT THE FRONT TO PUSH THROUGH OUR REGION
UNTIL MONDAY AS THE WAVE MOVES BY.  AFTER FRONTAL PASSAGE LONG WAVE
STILL WELL TO THE WEST WHICH WILL HOLD THE FRONT ALONG THE EAST
COAST TUESDAY STILL KEEPING A CHANCE OF PRECIPITATION OVER AND EAST
OF MOUNTAINS THEN.

CL/ESS/AAR
*********************************************************************
Hazardous weather outlook, Aug 27, 5:10 AM EDT, 8 hours 28 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-271500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
510 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN WEST
VIRGINIA AND SOUTHEAST OHIO.  THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL STALL OUT ACROSS THE REGION SATURDAY THROUGH
MONDAY.  THIS WILL ALLOW FOR TRAINING OF SHOWERS AND THUNDERSTORMS
OVER THE SAME AREAS...WHICH COULD ULTIMATELY LEAD TO SOME FLOODING
PROBLEMS.  THE MAIN THREAT AREAS WILL BE SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

COLEMAN

In the hours before

Special weather statement, Aug 27, 8:54 AM EDT, 4 hours 44 minutes before
WVZ032-271330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
854 AM EDT WED AUG 27 2003

AT 854 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM WILL BE MOVING FROM WEST TO EAST THROUGH TAYLOR COUNTY
UNTIL AROUND 9:30 AM. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THIS THUNDERSTORM.  BRIEF DRAINAGE PROBLEMS CAN BE
EXPECTED WHERE THE RAIN IS THE HEAVIEST.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 27, 12:39 PM EDT, 59 minutes before
OHZ066-067-075-076-271800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1239 PM EDT WED AUG 27 2003

AT 1240 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY
STRONG THUNDERSTORMS PASSING SOUTH OF COLUMBUS OHIO.  THESE
THUNDERSTORMS ARE VERY STRONG PRODUCING SEVERE WEATHER INCLUDING
WINDS IN EXCESS OF 50 MPH AND LARGE HAIL.  THIS COMPLEX OF STORMS
WILL BE APPROACHING PERRY AND ATHENS COUNTIES IN OHIO AFTER 1:30 PM
AND SHOULD MOVE INTO MORGAN AND WASHINGTON COUNTIES AFTER 2 PM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:22 PM EDTSevere Thunderstorm WarningRLXMorgan23 min
Aug 27, 2:37 PM EDTSevere Thunderstorm WarningRLXAthens23 min
Aug 27, 3:12 PM EDTSevere Thunderstorm WarningRLXWashington33 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.